Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Abilify & akathisia.

I have bipolar II, Major depression and generalized anxiety. I have been working with my psychiatrist for 10+ years to find a combination of medications to relieve my symptoms.
I have been taking Wellbutrin XR, Lexapro and Klonopin (as needed.) Last year we added Abilify and the results were incredible. I came out of a very dark place, laughed, chatted, felt positive emotions and, for the first time in 15 years, felt like a "normal" person. But after a month or so I developed severe akathisia. It was so unbearable that I stopped taking Abilify.
This year I moved to another state and began seeing a new psychiatrist. I decided to give Abilify another try. I had the same amazing results but the akathisia returned. My psychiatrist said we could try adding Propranalol or increase the Abilify doseage. (Increase not decrease.) I opted for Propranalol and began taking 20 mg daily. It didn't help and I stopped Abilify/Propranalol. (I couldn't bear to try a higher dose of Abilify.)
It's so sad not to be able to take it because it's a wonder-drug for me. I want to find a way to deal with this Akathisia issue. I've been reading and researching and came across this article from the British Journal of Psychiatry: http://bjp.rcpsych.org/content/196/2/89.full
In part it suggests Propranalol treatment of 40-80 mg a day twice daily. I was only taking 20mg daily. Was this perhaps too low and what's a tactful way to discuss this with my psychiatrist?
In part it also suggests switching to a low potency FGA or "to a more commonly used SGA with low potential to induce akathisia (e.g. quetiapine)" Nowhere does it suggest increasing an Abilify doseage. Does that have some merit?
I would appreciate any advice or information as I'm desperate to start feeling normal again.
7 Responses
1110049 tn?1409405744
If you get the akathisia with the Abilify then perhaps it is just not the drug for you.

I got it with Prozac 20g.  the most awful thing I have ever experienced.  such a shame as the Abilify seemed to help you so much, but it is not worth you putting yourself through that again.  

There is no reason not to tell your psychiartist that you have read that article.  Indeed, why not take it to show him/her.  

I am sorry I am not more helpful, but you are doing the right thing by discussing all your concerns with a professional.  
1110049 tn?1409405744
I meant 20mg Prozac.  Did not suit me at all.

I was put on Propranolol during a very bad bout od deep depression, but I could not stand the side effects, and stopped that too.  Can't remember the dosage.  Perhaps a higher dose will help you.  I think anything worth trying to get relief.  However, some medications help some people, and not others.

Keep in touch and tell us how you get on.  Sorry I am no help.
Avatar universal
I take Abilify 10mg and propranolol 60mg and that combination works for me. Since I get orthostatic hypertension (dizziness when standing up) sometimes I started taking the propranolol at night and it reduced the effect. Anyway it is not a big deal. When it happens you stop and bend over until it passes.
Avatar universal
4Maddie44. Thanks for your comments. I have tried so many medications over 15 years from all antidepressant categories. This is my first try with an atypical antipsychotic. If there's no possible way to solve the ability-initiated akathisia, I could try Zyprexa or Seroquel which supposedly have a lower incidence of akathisia.
But with Abilify the results are so amazing. I don't want to give it up if there is a standard treatment for the akathisia. Anneinside. Do you take 30mg twice a day or 60mg at once? How long did it take for Propranalol to take effect?
Avatar universal
My pdoc returned my call this morning and she agreed for me to try abilify again. Turns out I was on 120mg Propranalol, not 20mg. She's increasing the dose to 120mg twice a day. I need to keep an eye on my blood pressure, dizziness etc. I'm cautiously optimistic and happy that she's willing to work with me. I'll post my results on here.
480448 tn?1426952138
Just a clarification...it's orthostatic hypotension (meaning LOW blood pressure upon position changes...ie sitting to standing, lying to sitting, etc)

Just wanted to be sure the right info is here, so no one gets confused.  :0)

Propanolol (Inderal) can be a good drug for anxiety as well, but like you all said, you have to be mindful of drops in your BP.  I was on it once years ago for my MVP (mitral valve prolapse), and not only did it help tremendously with the palpitations and PVCs, but also helped to reduce my anxiety a little too.  I was on a low dose though, only 10 mg.

Travel...that's a pretty significant dose, so please be careful with that BP. You should notice a pretty decent improvement with the increase. Also, if you're ever taken off of the Inderal, you're going to have to be vigilant about watching for rebound hypertension.  It would require a very slow taper to minimize that risk.

This is a great link, it demonstrated recommended daily maximum doses of Inderal, per the condition it's being taken for:

http://www.drugs.com/dosage/propranolol.html

Definitely keep the thread updated!  I wish you success!
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.